Alert archive / Hawaii / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 10, 2024, 3:46 PM HST for Hawaii County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2024, 3:46 PM HST (01:46 UTC)
- Expired
- May 10, 2024, 5:48 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 78 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:50 PM HST | FLASH FLOOD | Hilo, HI | Waianuenue and Kamehameha Avenues were closed in both directions due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted.
063
WGHW50 PHFO 110146
FFWHFO
HIC001-110415-
/O.NEW.PHFO.FF.W.0009.240511T0146Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
346 PM HST Fri May 10 2024
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 615 PM HST.
* At 346 PM HST, radar and automated rain gauges indicated very
heavy rain falling over Hilo. Rain was falling at a rate of 3 to 4
inches per hour from Piihonua to downtown Hilo. Flash flooding is
expected to affect low lying and poor drainage areas, especially
along the Bayfront area of downtown.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano,
Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo,
Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole,
Laupahoehoe, Ookala, Kurtistown and Eden Roc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
This warning may need to be extended beyond 615 PM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Hawaii in Hawaii
County.
LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
1965 15497 1953 15480 1945 15483 1934 15497
1926 15516 1925 15519 1952 15554 2004 15530
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KODAMA3 follow-up statements
475
WGHW70 PHFO 110209
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
409 PM HST Fri May 10 2024
HIC001-110415-
/O.CON.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
409 PM HST Fri May 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM HST THIS
EVENING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 409 PM HST, radar and automated rain gauges indicated very heavy
rain falling over the South Hilo District. Rain was falling at a
rate of 3 to 4 inches per hour from downtown Hilo to Keaukaha. The
Hawaii County Civil Agency reported that Waianuenue and Kamehameha
Avenues were closed in both directions due to flooding. This amount
of rain is also expected to cause flooding in businesses along the
Bayfront area of downtown.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano,
Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo,
Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole,
Laupahoehoe, Ookala, Kurtistown and Eden Roc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
1965 15497 1953 15480 1945 15483 1934 15497
1926 15516 1925 15519 1952 15554 2004 15530
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KODAMA046
WGHW70 PHFO 110317
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
517 PM HST Fri May 10 2024
HIC001-110415-
/O.CON.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
517 PM HST Fri May 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM HST THIS
EVENING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 517 PM HST, radar and automated rain gauges indicated that the
most intense rainfall has moved offshore to the east of Hilo.
However, runoff levels remain elevated, and Punahoa Street in
downtown has been closed due to flooding. Kamehameha Avenue remains
partially closed.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano,
Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo,
Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole,
Laupahoehoe, Ookala, Kurtistown and Eden Roc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
1965 15497 1953 15480 1945 15483 1934 15497
1926 15516 1925 15519 1952 15554 2004 15530
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KODAMA626
WGHW70 PHFO 110348
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
548 PM HST Fri May 10 2024
HIC001-110358-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
548 PM HST Fri May 10 2024
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
The heavy rain has moved offshore to the east of Hilo.
A Flood Watch remains in effect until 600 AM HST Saturday for the
main Hawaiian Islands.
&&
LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
1965 15497 1953 15480 1945 15483 1934 15497
1926 15516 1925 15519 1952 15554 2004 15530
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:28 PM HST, 18 minutes earlier.
Area forecast discussion, May 10, 3:28 PM HST, 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 328 PM HST Fri May 10 2024 .SYNOPSIS... The threat for strong to severe thunderstorms and heavy rainfall will continue across the state tonight as a strong upper level disturbance settles southward into the area. Although the thunderstorm potential decreases this weekend, plenty of moisture lingering combined with afternoon sea breezes and a broad surface trough nearby will support afternoon showers over interior and leeward areas each day. The wet pattern could continue through the latter half of next week as another upper disturbance approaches. && .DISCUSSION... Water vapor imagery showed broad upper troughing over the region with a strong shortwave low digging southeastward into the area. The associated surface trough is located over Kauai with low-level convergent flow driving the potential for heavy showers and embedded thunderstorms later today. MUCAPES of 1000 to 2000 J/Kg combined with effective deep layer shear values of 35 to 45 knots will support a few strong to severe thunderstorms and locally heavy rainfall that could lead to flash flooding. As a result, a Flood Watch remains in effect for the entire state through tonight. Daytime heating brought sea breeze convergence over the islands this afternoon resulting in showers and thunderstorms over most islands today that will linger into this evening. The focus will shift to Big Island and Maui County later tonight into Saturday morning, where the high shear potential sets up for more organized convection capable of producing severe thunderstorms (strong winds, hail, water and land spouts). However, have added a slight chance of thunderstorms for tonight across the western half of the state given the current proximity of the low and radar activity. A Winter Storm Warning and High Wind Warning are also posted for Big Island summits due to the high elevation impacts from this system. Guidance shows the upper low beginning to weaken as it lifts off to the northeast this weekend into early next week, which will support a diminishing likelihood of thunderstorms. The surface trough will fade and gentle to trades will ease back in by the end of the day Saturday before weakening again Sunday. The rainfall chances will likely linger as the aforementioned broad surface trough remains over or nearby to the west Sunday through next week. Expect the light to moderate east to southeast low- level flow to persist, which will allow the land and sea breeze regime to hold for most areas. This combined with a sufficient amount of moisture will keep the rainfall chances up each day, especially through the afternoon and early evening periods over interior/leeward areas with the sea breezes. The wet pattern could persist through the second half of the week as another upper low drops southward into the area drawing up deep tropical moisture and southerly flow over the state. && .AVIATION... A broad surface trough and upper level disturbance are moving southeast across the state. This will bring SHRA and TS activity through the rest of today into the overnight hours. Expect periods of MVFR conds with occasional IFR conds possible under heavier SHRA/TS. AIRMET Sierra remains in effect for mtn obsc across the smaller islands and windward Big Island. AIRMET Tango may become necessary for moderate mid to upper level turbulence as the upper level disturbance moves across the state. AMD NOT SKED for PMDY continues due to equipment issues, with no timeline for restoration. && .MARINE... Strong to severe thunderstorms will remain possible tonight through Saturday morning as an unusually strong upper level disturbance moves across the area. Any thunderstorms that develop will have the potential to produce strong wind gusts, hail, and frequent lightning. Marine interests should continue to monitor for Special Marine Warnings that may be issued through Saturday. Additionally, as a surface trough that is currently in the Kauai Channel strengthens and moves across the island chain, light and variable winds will prevail across local waters, except for within thunderstorm areas. Light to moderate easterly trade winds will begin building back into the region on on Sunday. A long-lived south swell will affect the islands into the weekend. Recent observations show that surf along south facing shores has fallen just below advisory levels, so the High Surf Advisory has been cancelled. Although the swell will continue for the next several days, surf should slowly trend down as the period declines. Another series of overlapping, long-period south swells will give another sizable boost to south shore surf Wednesday through late next week. A small, reinforcing short-period north-northwest swell is building in late this afternoon. This swell will increase north and west shore surf this evening through Saturday morning, then decline later Saturday into Sunday. A new small, long-period northwest swell will build Sunday night, giving north shore surf a boost early next week. Surf along east facing shores will be well below normal levels through the middle of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for all Hawaiian Islands. High Wind Warning until 6 AM HST Saturday for Big Island Summits. Winter Storm Warning until 6 AM HST Saturday for Big Island Summits. && DISCUSSION...Foster AVIATION...Walsh MARINE...Thomas
In the hours before
Special weather statement, May 10, 3:33 PM HST, 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
333 PM HST Fri May 10 2024
HIZ053-110215-
Big Island East HI-
333 PM HST Fri May 10 2024
...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
415 PM HST...
At 333 PM HST, Doppler radar was tracking a strong thunderstorm over
Hilo, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hilo, Pepeekeo, Papaikou, Keaau, Wainaku, Paukaa, and Kurtistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1966 15499 1959 15509 1971 15522 1986 15510
1985 15509 1974 15510 1973 15508 1974 15500
1969 15498
TIME...MOT...LOC 0133Z 224DEG 10KT 1971 15511
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
R BallardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:01 PM HST | Special Marine Warning | HFO | 68 min | |
| May 10, 3:02 PM HST | Special Marine Warning | HFO | 118 min | |
| May 10, 3:14 PM HST | Areal Flood Advisory | HFO | Hawaii | 32 min |
| May 10, 3:21 PM HST | Areal Flood Advisory | HFO | Honolulu | 109 min |
| May 10, 3:33 PM HST | Special Weather Statement | HFO | Hawaii | 42 min |
| May 10, 4:37 PM HST | Special Marine Warning | HFO | 113 min | |
| May 10, 6:13 PM HST | Special Marine Warning | HFO | 94 min | |
| May 10, 6:17 PM HST | Special Marine Warning | HFO | 78 min | |
| May 10, 6:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 59 min |
| May 10, 7:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 83 min |
| May 10, 7:59 PM HST | Special Marine Warning | HFO | 2 hr | |
| May 10, 9:24 PM HST | Areal Flood Advisory | HFO | Hawaii | 93 min |
| May 10, 9:45 PM HST | Special Marine Warning | HFO | 2 hr | |
| May 10, 10:57 PM HST | Flash Flood Warning | HFO | Hawaii | 78 min |
| May 10, 11:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 10, 11:49 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| May 11, 12:08 AM HST | Special Marine Warning | HFO | 108 min | |
| May 11, 1:08 AM HST | Areal Flood Advisory | HFO | Honolulu | 114 min |
| May 11, 2:24 AM HST | Special Marine Warning | HFO | 60 min | |
| May 11, 2:57 AM HST | Wind Advisory | HFO | Hawaii | 24 hr |
| May 11, 2:57 AM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| May 11, 4:18 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| May 11, 5:27 AM HST | Special Marine Warning | HFO | 37 min | |
| May 11, 6:33 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| May 11, 8:11 AM HST | Special Marine Warning | HFO | 79 min |
Nearby
Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.